Hail, Butler
- When
- April 9, 3:08 PM CST
- Where
- Butler County, 0.55 mi E of El Dorado
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.820, -96.860
Elevated supercell thunderstorms developed along an area of convergence just to the east of the Kansas Turnpike during the evening hours of April 9th. An unstable airmass combined with a mid level disturbance to produce elevated supercell thunderstorms that produced hail up to golfball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Elevated supercell thunderstorms developed along an area of convergence just to the east of the Kansas Turnpike during the evening hours of April 9th. An unstable airmass combined with a mid level disturbance to produce elevated supercell thunderstorms that produced hail up to golfball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 9, 2:05 PM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 305 PM CDT MON APR 9 2012 .DISCUSSION... FORECAST UPDATES WILL FOCUS ON SEVERE WEATHER CHANCES FOR TONIGHT OVER SOUTH CENTRAL KANSAS...FOLLOWED BY AN ACTIVE WEATHER PATTERN SETTING UP FOR THURSDAY INTO THE UPCOMING WEEKEND ACROSS THE REGION. TONIGHT LATEST SURFACE ANALYSIS SHOWS AREA OF INCREASING INSTABILITY AND MOISTURE CONVERGENCE OVER SOUTHWEST KANSAS/WESTERN OKLAHOMA...WITH SATELLITE WATER VAPOR IMAGERY SHOWING A WEAK UPPER LEVEL WAVE OVER NORTHEAST COLORADO MOVING SOUTHEAST. THIS WAVE WILL CONTINUE TO SPARK OFF ELEVATED SHOWERS/STORMS FOR LOCATIONS ALONG AND EAST OF THE TURNPIKE FOR THE AFTERNOON/EVENING HOURS WITH SMALL HAIL POSSIBLE. MEANWHILE THE MORE ROBUST THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST KANSAS WHERE THE COMBINATION OF INSTABILITY/DIRECTIONAL SHEAR ALOFT WILL BE SUPPORTIVE OF SEVERE THUNDERSTORMS. THE STEERING WINDS WILL DIRECT SOME OF THAT ACTIVITY INTO SOUTH CENTRAL KANSAS THIS EVENING. THE ACTIVITY WILL SHIFT SOUTHWARD DURING THE OVERNIGHT HOURS...AS SUBSIDENCE BEHIND WEAK UPPER WAVE SPREADS SOUTHWARD ACROSS KANSAS. TUE-THU THE SURFACE FRONT WILL SAG SLOWLY SOUTH OF KANSAS DURING THE TUESDAY-WEDNESDAY TIME FRAME WHICH FAVORS AFTERNOON THUNDERSTORM DEVELOPMENT SOUTH OF KANSAS...HOWEVER SOME ELEVATED ACTIVITY WILL BE POSSIBLE NORTH OF THE FRONT TUESDAY NIGHT WITH A BETTER SIGNAL FOR ELEVATED STORMS WEDNESDAY NIGHT INTO THURSDAY AHEAD OF NEXT UPPER WAVE. LINGERING ELEVATED SHOWERS/STORMS OVER THE AREA ON THURSDAY COULD COOL DAYTIME HIGHS A BIT. OTHERWISE EXPECTING THUNDERSTORMS TO RE-DEVELOP ALONG THE DRYLINE OVER WESTERN KANSAS THURSDAY AFTERNOON/EVENING...THEN MOVING EASTWARD INTO CENTRAL/SOUTH CENTRAL KANSAS MAINLY FOR THURSDAY NIGHT. THE ENVIRONMENT LOOKS RIPE FOR SEVERE WEATHER TO OCCUR WITH MODEST INSTABILITY AND STRONG SHEAR ALOFT. SHEAR VECTORS ORIENTATED MORE PERPENDICULAR TO DRYLINE WILL BE FAVORABLE FOR DISCRETE SUPERCELL DEVELOPMENT. EXTENDED: FRI-MON AN ACTIVE WEATHER PATTERN IS SHAPING UP FOR KANSAS DURING THIS PERIOD...AS UPPER TROUGH OVER THE SOUTHWESTERN STATES MOVES SLOWLY EASTWARD FOR FRIDAY INTO THE WEEKEND WITH A COUPLE SHORT WAVES ROTATING THROUGH. THE TIMING OF THE SURFACE FRONT MOVING EAST OF THE AREA IS STILL UNCERTAIN BUT THE MOST LIKING TIME FRAME AT THIS JUNCTURE IS FOR SUNDAY AFTERNOON...HOWEVER CHANCES OF ELEVATED SHOWERS/STORMS WILL EXTEND INTO MONDAY WITH UPPER WAVE STILL SOUTHWEST OF THE REGION. JAKUB .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU LINGERING IFR/MVFR CIGS WILL LIFT TO MAINLY VFR BASES/CIGS DURING THE AFTERNOON. WIDELY SCATTERED CONVECTION IS EXPECTED TO DEVELOP ACROSS SOUTHWEST KANSAS/NORTHWEST OKLAHOMA BY EARLY THIS EVENING. SOME OF THIS ACTIVITY COULD DEVELOP OR MOVE INTO A SMALL PORTION OF SOUTH CENTRAL KANSAS...MAINLY WEST AND SOUTH OF WICHITA. FOR NOW WILL RELEGATE MENTION TO CB IN KICT TAF. SOME PATCHY LOW CLOUDS AND FOG MAY ALSO DEVELOP AGAIN AROUND DAWN OVER SOUTH CENTRAL KANSAS...THOUGH WILL ONLY SHOW MVFR CATEGORY WITH THIS FORECAST ISSUANCE. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 48 66 48 62 / 40 10 20 10 HUTCHINSON 47 66 47 61 / 30 10 20 10 NEWTON 47 65 46 61 / 20 10 10 10 ELDORADO 47 66 47 62 / 30 10 20 10 WINFIELD-KWLD 49 67 49 63 / 50 10 30 10 RUSSELL 44 67 47 59 / 10 10 10 10 GREAT BEND 46 65 47 59 / 20 10 20 10 SALINA 44 65 45 60 / 10 10 10 10 MCPHERSON 46 65 46 60 / 20 10 10 10 COFFEYVILLE 49 71 47 64 / 20 10 20 10 CHANUTE 46 68 44 62 / 20 10 10 10 IOLA 46 68 43 61 / 20 0 10 10 PARSONS-KPPF 48 69 46 63 / 20 10 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 356 PM CDT MON APR 9 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 356 PM CDT MON APR 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL KANSAS EASTWARD INTO THE FLINT HILLS THROUGH THE EVENING HOURS. SMALL HAIL WILL BE POSSIBLE FROM THE STRONGER STORMS. MEANWHILE SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWESTERN KANSAS...AND SOME OF THIS ACTIVITY COULD MOVE ACROSS SOUTH CENTRAL KANSAS MAINLY AFFECTING LOCATIONS SOUTHWEST OF HUTCHINSON...TO WICHITA...WINFIELD LINE. LARGE HAIL TO GOLF-BALL SIZE AND DAMAGING WINDS WILL BE THE HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY NIGHT ACROSS THE AREA. A FEW OF THE STORMS WEDNESDAY NIGHT COULD BE STRONG WITH HAIL TO NICKEL SIZE. AN ACTIVE WEATHER PATTERN LOOKS TO BE SHAPING UP FOR THE KANSAS REGION FROM THURSDAY INTO THE WEEKEND. EPISODES OF SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES ARE POSSIBLE. PLEASE STAY TUNED FOR LATER OUTLOOKS AND UPDATES ON THIS DEVELOPING WEATHER SCENARIO. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAYBE BE NEEDED ACROSS SOUTH CENTRAL KANSAS THIS EVENING...MAINLY FOR LOCATIONS SOUTHWEST OF A HUTCHINSON TO WICHITA...TO WINFIELD LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT MON APR 9 2012
KSZ051-052-068-092030-
HARVEY-MARION-MCPHERSON-
300 PM CDT MON APR 9 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY...MARION AND MCPHERSON COUNTIES...
AT 254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM JUST
SOUTHWEST OF ROXBURY TO HESSTON...AND MOVING EAST AT 30 MPH.
A FEW OF THESE STORMS HAVE PRODUCED PEA SIZE TO HALF-INCH DIAMETER
HAIL...AND COULD PRODUCE HAIL UP TO DIME SIZE.
&&
LAT...LON 3861 9695 3809 9698 3808 9706 3809 9715
3807 9716 3803 9741 3861 9742 3862 9737
TIME...MOT...LOC 1959Z 262DEG 27KT 3860 9733 3814 9735
DARMOFALSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT MON APR 9 2012
KSZ052-053-068-069-092100-
BUTLER-CHASE-HARVEY-MARION-
328 PM CDT MON APR 9 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHERN BUTLER...CHASE...HARVEY AND MARION
COUNTIES...
AT 323 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM DURHAM TO
6 MILES SOUTH OF MARION TO WHITEWATER...AND MOVING EAST AT 35 MPH.
A FEW OF THESE STORMS CONTINUE TO PRODUCE PEA SIZE TO HALF-INCH
DIAMETER HAIL...AND COULD PRODUCE HAIL UP TO DIME SIZE.
&&
LAT...LON 3840 9667 3818 9651 3788 9660 3792 9728
3827 9711 3852 9737
TIME...MOT...LOC 2028Z 280DEG 34KT 3844 9724 3826 9699
3795 9715
DARMOFALSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 404 PM CDT MON APR 9 2012 KSZ069-092130- BUTLER- 404 PM CDT MON APR 9 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY... AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF EL DORADO...OR NEAR EL DORADO...AND MOVING SOUTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3793 9653 3761 9653 3784 9709 3808 9704 TIME...MOT...LOC 2105Z 300DEG 31KT 3788 9679 KETCHAM
The Wichita radar (KICT), 54 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail was observed at the Caseys General Store.
A couple of power poles were downed with power outages reported.
The hail covered the ground.
Some of the hail was ping pong ball size, but most of the hail was to the size of quarters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370472, 370475, 370477, 370478, 370479, 370480.